Alert archive / California / Beach Hazards Statements in 2025

Beach Hazards Statement 5, NWS San Diego, CA

April 12, 2025Orange County, California

NWS San Diego, CA issued this beach hazards statement at Apr 12, 2025, 1:40 AM PDT for Orange County, California. It took effect at Apr 12, 2025, 5:00 AM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2025, 1:40 AM PDT (08:40 UTC)
In effect from
Apr 12, 2025, 5:00 AM PDT
Expired
Apr 12, 2025, 11:00 PM PDT
In force
18 hr
Issued by
NWS San Diego, CA

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2025-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2025-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2980 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WHUS46 KSGX 120840
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
140 AM PDT Sat Apr 12 2025

CAZ552-122100-
/O.NEW.KSGX.BH.S.0005.250412T1200Z-250413T0600Z/
Orange County Coastal Areas-
140 AM PDT Sat Apr 12 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 AM PDT EARLY THIS
MORNING THROUGH THIS EVENING...

* WHAT...Elevated surf of 3 to 6 feet with local sets to 7 feet,
  and dangerous rip currents expected.

* WHERE...Orange County Coastal Areas.

* WHEN...From 5 AM PDT early this morning through this evening.

* IMPACTS...Dangerous swimming and surfing conditions due to
  strong rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
2 follow-up statements
706 
WHUS46 KSGX 122045
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
145 PM PDT Sat Apr 12 2025

CAZ552-130600-
/O.CON.KSGX.BH.S.0005.000000T0000Z-250413T0600Z/
Orange County Coastal Areas-
145 PM PDT Sat Apr 12 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...Elevated surf of 3 to 6 feet with local sets to 7 feet, 
  and dangerous rip currents expected.

* WHERE...Orange County Coastal Areas.

* WHEN...This afternoon and evening.

* IMPACTS...Dangerous swimming and surfing conditions due to 
  strong rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
997 
WHUS46 KSGX 130545
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1045 PM PDT Sat Apr 12 2025

CAZ552-130645-
/O.EXP.KSGX.BH.S.0005.000000T0000Z-250413T0600Z/
Orange County Coastal Areas-
1045 PM PDT Sat Apr 12 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 PM PDT THIS
EVENING...

Surf will continue to decrease overnight. Therefore, the Beach
Hazard Statement will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Apr 11, 10:03 PM PDT, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 11, 10:03 PM PDT, 3 hours 37 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service San Diego CA
1003 PM PDT Fri Apr 11 2025

.SYNOPSIS...
There will be a subtle cooling trend this weekend and into next
week. The marine layer depth increases slightly through the
weekend with the focus of dense fog shifting onto the coastal
mesas. Cooling trend continues through next week with breezy
onshore flow in the mountains and deserts each afternoon.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update: There are some low level clouds and patchy fog already
beginning to form right along the coastal areas of San Diego County,
or just off the coast. This is expected to continue to push a
little further into the inland valleys throughout the night,
although there will be increasing heights going into the morning
hours. This should help to lift ceilings and perhaps extend the
marine layer even further inland as it does so, and possibly even
into portions of the Inland Empire, although the more likely
outcome is that ceilings will struggle to lift enough to make it
into the IE. At the moment, there is still not enough coverage of
fog at and below 1/4 SM visibility, and therefore the decision to
issue a Dense Fog Advisory has been tabled at the moment. This
will continue to be monitored, and possibly issued later in the
night if foggy conditions become more widespread.

As far as the rest of the forecast is concerned, there has only be a
slight change in the deterministic models projection of the longwave
trough with embedded upper level lows circulating around the main
axis. There is clearly more deviation after Sunday in terms of the
placement of the axis and U/L lows. At the moment, there is too much
uncertainty to determine if there will be any significant amount of
precipitation associated with this for the early part of next week.
One solution does bring about some southerly moisture, which extends
over the mountains going into the afternoon hours on Monday, and
might provide some convection as a result from orographic lifting.
The overall longwave trough over the areas remaining in place
throughout next week does signify that temperatures will get
notably cooler, especially for inland valleys, with highs near or
below the seasonal average by Tuesday, and remaining that way
throughout the rest of the week.

(Previous discussion submitted at 142 PM):

Water vapor satellite imagery shows the thermal ridge axis has
shifted over Arizona, allowing heights to slowly fall through the
weekend. An upper level trough off the coast of OR today shifts
southward into the Central Valley through Sunday morning, stalling
north of the San Gabriel Mountains. This trough will be somewhat
influenced by a low pressure system 600 miles southwest of San
Diego, holding steady in Central California through Monday.

With the upper level ridge slowly moving east today, temperatures
region-wide will be 10-20 degrees above normal, and latest guidance
has pushed temperatures slightly higher compared to the previous
forecast package. In fact, at Palm Springs, the 50th percentile NBM
is 104 degrees and and 75th percentile is 106...given the record of
101 set back in 1990, there is a good chance at breaking a high
temperature record there today. This will be the last extremely hot
day as the aforementioned trough moves southward into California,
and temperatures cool around 5-8 degrees on Saturday. Morning fog
and low clouds will once again be present on the coast and over the
marine waters Saturday and Sunday mornings, with slightly further
inland coverage than what was observed this morning. A tightening
gradient over the region will be sufficient for some diurnally-
driven gustier winds Saturday afternoon, especially through mountain
passes and in the deserts. Gusts up to 35 mph in the deserts and
desert slopes of the mountains, with gusts up to 40 mph in the San
Gorgonio Pass.

Temperatures continue to cool Sunday as the trough attempts to
become a cutoff low, although models begin to differ at this point
with how the lows may propagate. Should a low manage to push
across Baja and into Southern California, some precipitation may
be possible. At this point, models indicate Monday night into
Tuesday as the main time frame, as well as Thursday night into
Friday. Given no long-range models are aligned with the upper
level pattern even for early week, confidence in any precipitation
next week is only around 10%. Instead, numerous lows and troughs
in the vicinity instills greater confidence in cooler temperatures
and highs falling below normal for areas west of the mountains by
Tuesday.

&&

.AVIATION...
120330Z...Coast...Low clouds/FG will expand in coverage through 08Z
and move up to 10 miles inland overnight. Bases initially will be
200-400 ft MSL with vis reductions 0-2 SM. Bases are expected to
rise slightly early Sat morning to 300-600 ft MSL, with some
improvement in vis to 2-5 SM. Low clouds retreat to beaches 16-18Z
Sat, but again will linger along the immediate coast through the
day. Low clouds return to coastal sites after 01Z Sun, with higher
bases 500-800 ft MSL.

Elsewhere...Mostly clear skies tonight and Saturday with VFR
conditions. West gusts 25-35 kt over the mountains into the passes
and deserts Sat afternoon and early evening.

&&

.MARINE...
Patchy fog over the marine waters will locally reduce visibilities
to less than 1 NM tonight through early Saturday morning. Otherwise,
no hazardous marine conditions are expected through Wednesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.BEACHES...
Surf 3-6 feet, with local sets to 7 feet on southwest facing
beaches, are expected through Sunday, bringing an elevated risk for
rip currents.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

UPDATE...Stewey
PUBLIC...Zuber
AVIATION/MARINE...CSP

Nearby

Beach Hazards Statements in California, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.